Florida, 2025

Hail and Damaging Winds in Florida, May 23, 2025

May 23, 2025 · NWS MFL · 12 events in 4 counties and zones

Ample moisture, a decaying surface boundary, and a disturbance at the mid to upper levels of the atmosphere supported the development of strong to severe thunderstorms over southern Florida in the afternoon and evening hours of May 23, 2025.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Ample moisture, a decaying surface boundary, and a disturbance at the mid to upper levels of the atmosphere supported the development of strong to severe thunderstorms over southern Florida in the afternoon and evening hours of May 23, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 23, 12:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 23, 12:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
152 PM EDT Fri May 23 2025

...New LONG TERM...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 1251 PM EDT Fri May 23 2025

Models and sfc analyses begin the forecast period with low-lvl
moisture trapped between two frontal boundaries, one over the
Florida Keys and another over the northern portions of the
peninsula. At the mid and upper lvls, a large trough/low complex is
moving into the Atlantic seaboard, with most ensemble families
keeping the influence of the trough across the region in place
today. Relatively favorable conditions for active weather will
result in another round of showers and thunderstorms this afternoon.
A departing, weak upper level jet, 500mb temps around -10C, a pocket
of cooler/drier air aloft, and increasing PWATs to around 2 inches
should provide enough dynamic support for another bout of strong to
severe thunderstorms. Latest CAMs/mid-range solutions suggest even
cooler 500mb temps, down to -12C, along with a dominant 25-30kt
westerly flow, which may combine with the onset of sea breezes to
become focal points for deeper convection.

The Storm Prediction Center is keeping a marginal risk for severe
weather (level 1 of 5) for most of the eastern half of SoFlo,
including the Atlantic metro areas this afternoon and evening. The
window for the most significant weather hazards will be between 1pm
and 8pm, but showers and a few thunderstorms could still develop
outside of this timeframe. Main hazards will again include large
hail, frequent to excessive cloud-to-ground lightning, and damaging
wind gusts.

Latest HUR/LPMM continue to show potential for localized flooding
over the Atlantic metro areas, especially with slow-moving heavy
downpours and/or training of cells. Overall, highest QPF estimates
remain around 2 inches, but isolated amounts of up to 6 inches are
still possible. POPs/Wx coverage remains in the 50-70 percent range
this afternoon/early evening with highest chances over the eastern
and interior areas of SoFlo.

By Saturday, ensembles show the frontal boundary to the south
dissipating, while the front to the north become stationary.
Meanwhile, the aforementioned trough/low complex migrates further
into the Atlantic, dragging the upper level dynamic support further
away from the area. However, enough lingering moisture will remain
in place for at least scattered showers and isolated thunderstorms
Saturday afternoon/early evening. Weakening pressure gradients will
result in light sfc winds, which will allow for sea breezes to be
the main driving mechanism for deeper convection.

The increasing shower and storm activity may help in keeping
slightly cooler afternoon highs during the short term, although
still expected to hit the upper 80s to low 90s, warmest over
interior areas. Can't rule out some mid 90s over interior locations
each afternoon.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 135 PM EDT Fri May 23 2025

Light synoptic flow will allow for the greatest foci of convection
to reside across inland South Florida through early next week,
primarily across the Everglades and the Lake Okeechobee region each
afternoon. Pop-up showers and storms will still be possible across
both metro areas before the bulk of convective activity congeals
along boundary collisions inland during the mid to late afternoon
hours. With a lack of shear and dynamics aloft, storm mode will
primarily be multicellular in nature with large complexes of showers
and storms existing on boundary collisions. High temperatures will
remain cooler during this period, kept at bay by cloud cover and
shower and thunderstorms.

The next mid-level impulse will be pushing eastward across the
Central United states by mid next week and its associated frontal
boundary will be approaching the Florida peninsula be the middle of
next week. Similar pattern is expected through early next week as
southeasterly wind flow is maintained. This will lead to a
continuation of seabreeze thunderstorms across inland and southwest
portions of the area each afternoon. 500mb temperatures will warm,
which should keep the threat of stronger activity more limited. As
the next front slowly approaches from the north, surface flow will
begin to slowly veer towards the south towards the end of the period
and end of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1251 PM EDT Fri May 23 2025

MVFR/IFR periods are possible through around 00Z with increasing
shower and thunderstorm activity, especially over the Atl
terminals. TEMPOs remain in place for the 20-24Z timeframe, but
short-fuse amendments will be issued as conditions evolve.
Moderate SE winds will allow for sea breezes to develop and move
inland through 00Z, then light and variable flow overnight.

&&

.MARINE...
Issued at 1251 PM EDT Fri May 23 2025

Generally good boating conditions are expected to continue across
all the coastal waters through the forecast period, with mainly
light to moderate winds and seas around 2 feet. Only exceptions
will be with any thunderstorm activity that forms, which will
bring periods of rough seas and gusty winds, especially today and
Saturday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  89  79  89 /  20  50  10  40
West Kendall     74  92  75  91 /  10  50  20  40
Opa-Locka        76  92  78  92 /  20  50  10  40
Homestead        76  89  78  89 /  10  50  20  40
Fort Lauderdale  76  88  78  87 /  20  50  20  40
N Ft Lauderdale  76  89  78  88 /  30  50  20  40
Pembroke Pines   78  94  80  93 /  20  50  10  40
West Palm Beach  74  89  76  88 /  30  50  20  40
Boca Raton       75  91  77  90 /  30  50  20  40
Naples           75  91  74  91 /  10  60  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...17
LONG TERM....Hadi
AVIATION...17

In the hours before

Special weather statement, May 23, 12:44 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Miami FL
144 PM EDT Fri May 23 2025

FLZ067-068-231830-
Inland Palm Beach County FL-Metro Palm Beach County FL-
144 PM EDT Fri May 23 2025

...A strong thunderstorm will impact portions of east central Palm
Beach County through 230 PM EDT...

At 143 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Golden Lakes, or near West Palm Beach.
This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
West Palm Beach, Riviera Beach, Royal Palm Beach, Haverhill, Schall
Circle, Golden Lakes, The Acreage, Lakeside Green, Plantation Mobile
Home Park, Stacey Street, Century Village, Cypress Lakes, and
Westgate-Belvedere Homes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2668 8023 2679 8027 2679 8010 2670 8010
TIME...MOT...LOC 1743Z 233DEG 1KT 2673 8018

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

AR

The radar

The Miami radar (KAMX), 117 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Palm Beach

When
May 23, 2:00 PM EST
Where
Palm Beach County, 1 mi W of Lake Worth
Measured
1 in hail
Reported by
Public
Coordinates
26.620, -80.070

Trained weather spotter reported quarter sized hail in Lake Worth.

Hail, Palm Beach

When
May 23, 2:09 PM EST
Where
Palm Beach County, 1 mi W of (Pbi)palm Beach Arpt
Measured
1 in hail
Reported by
Public
Coordinates
26.680, -80.160

A trained spotter reported quarter sized hail in Lake Worth near the Turnpike and Southern Boulevard.

Hail, Palm Beach

When
May 23, 2:18 PM EST
Where
Palm Beach County, 1 mi SW of Florida Gardens
Measured
1.5 in hail
Reported by
Public
Coordinates
26.610, -80.140

A member of the public reported ping pong ball size hail in western Lake Worth.

Thunderstorm Wind, Palm Beach

When
May 23, 2:30 PM EST
Where
Palm Beach County, 3 mi W of Delray Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
26.470, -80.120

A member of the public reported a large tree down on the road in the High Point community of Delray Beach due to wind gusts from a thunderstorm.

Thunderstorm Wind, Broward

When
May 23, 4:30 PM EST to 4:33 PM EST
Where
Broward County, 4 mi WNW of Hollywood N Perry Ar to 3 mi WNW of Hollywood N Perry Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
26.013, -80.288

Broadcast Media shared photos of a large trees uprooted by severe thunderstorm downburst winds. One of the trees landed on a roof in the 700 block of NW 106 Avenue in Pembroke Pines, causing damage to a corner of the roof.

Hail, Broward

When
May 23, 4:35 PM EST
Where
Broward County, 3 mi WNW of Hollywood N Perry Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
26.010, -80.270

A member of the public reported half dollar sized hail in Pembroke Pines.

Hail, Broward

When
May 23, 4:38 PM EST
Where
Broward County, 2 mi NW of Hollywood N Perry Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
26.020, -80.260

An off duty NWS employee reported quarter sized hail in Pembroke Pines.

Thunderstorm Wind, Broward

When
May 23, 4:38 PM EST
Where
Broward County, 3 mi WNW of Hollywood N Perry Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
26.020, -80.280

An off duty NWS employee reported several large tree branches down near the intersection of NW 99th Ave and Johnson Street as a severe thunderstorm downburst occurred.

Thunderstorm Wind, Broward

When
May 23, 4:44 PM EST
Where
Broward County, 1 mi W of Hollywood N Perry Ar
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
26.000, -80.240

Emergency Manager reported that two planes were damaged by a severe thunderstorm downburst at North Perry Airport. One was a Cessna which was lifted up and onto a fuel truck, and the other was turned and landed on a wing.

Thunderstorm Wind, Broward

When
May 23, 4:50 PM EST
Where
Broward County, 1 mi S of Hollywood N Perry Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
25.990, -80.230

Miramar Police reported downed power lines and storm related damage due to a severe thunderstorm downburst at the 2700 block of Sunshine Boulevard.

Hail, Hendry

When
May 23, 6:14 PM EST
Where
Hendry County, 2 mi SSW of La Belle
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
26.730, -81.440

Broadcast Media shared photos of half dollar sized hail that occurred over La Belle as a severe thunderstorm moved overhead.

Thunderstorm Wind, Glades

When
May 23, 7:21 PM EST
Where
Glades County, 2 mi NE of Lakeport
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
26.990, -81.100

A member of the public submitted a social media image depicting a flipped and damaged mobile home trailer associated with a strong thunderstorm downburst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268073, 1268074, 1268075, 1268083, 1268081, 1268076, 1268077, 1268080, 1268079, 1268082, 1268078, 1268084.